Texas, 2017

Hail in Texas, May 3, 2017

May 3, 2017 · NWS EWX · 5 events in 3 counties and zones

Thunderstorms developed along a cold front and some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front and some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 3, 5:16 PM CST, 37 minutes earlier.

Area forecast discussion, May 3, 5:16 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
616 PM CDT Wed May 3 2017

.AVIATION DISCUSSION...FOR 00Z TAF PERIOD...
FROPA has occurred at KAUS and will be occurring at KSAT/KSSF/KDRT in
the first hour of the TAF period. At that point, winds will shift to
the north and become gusty for the remainder of the daytime hours.
Gust potential will go down somewhat after nightfall but winds should
still stay elevated, in the 12-15 kt range. Winds will again become
gusty mid morning tomorrow morning. Otherwise, VFR conditions are
expected with north winds throughout the next 24 hours.

&&

.PREV DISCUSSION... /ISSUED 519 PM CDT Wed May 3 2017/

UPDATE...
Updated to include severe thunderstorm watch 192 for Bastrop, Lee,
Fayette, and Lavaca counties. There is still some potential for
severe storms over this area where the higher CAPE, stronger shear,
deeper moisture, and weaker cap are located. Have removed POPs behind
the cold front, currently along a Taylor to Austin to Bandera to Del
Rio line, as drier and stable airmass filters into our area.

PREV DISCUSSION... /ISSUED 238 PM CDT Wed May 3 2017/

SHORT TERM (Tonight through Thursday Night)...
Upper air analysis this morning showed a trough extending from the
northern plains to southern New Mexico. The flow over Texas was from
the south-southwest. At the surface, a frontal boundary was stretched
from near Houston to the Dallas-Fort Worth area to Marfa. On the
south side of the front winds were from the south and dewpoint
temperatures were 10 to 15 degrees higher than 24 hours ago in the
middle 60s to middle 70s. The upper level trough will swing across
Texas and the flow will become northwesterly. The cold front will
have passed through our area by the beginning of the period. Showers
and thunderstorms will continue behind the front this evening in the
southeast. Convection should be out of the area by midnight. Then
clearing will move in for the rest of the period.

LONG TERM (Friday through Wednesday)...
An upper level ridge will move across the Rockies bringing dry
weather for the rest of the week and weekend. Low temperatures will
be below normal through the weekend. An upper level low will move
through the southwestern states Monday and Tuesday bringing a chance
for showers and thunderstorms Tuesday and Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              58  78  54  82  55 /   0   0   0   0   0
Austin Bergstrom Intl Airport  56  77  51  81  51 /   0   0   0   0   0
New Braunfels Muni Airport     55  78  50  82  52 /  10   0   0   0   0
Burnet Muni Airport            53  75  50  80  52 /   0   0   0   0   0
Del Rio Intl Airport           60  84  54  87  58 /   0   0   0   0   0
Georgetown Muni Airport        55  75  51  80  52 /   0   0   0   0   0
Hondo Muni Airport             55  82  49  85  53 /  10   0   0   0   0
San Marcos Muni Airport        56  78  50  82  51 /   0   0   0   0   0
La Grange - Fayette Regional   55  76  51  80  51 /  30   0   0   0   0
San Antonio Intl Airport       57  80  52  84  55 /  10   0   0   0   0
Stinson Muni Airport           58  80  53  84  54 /  10   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...TB3
Synoptic/Grids...04
Public Service/Data Collection...Treadway
Hazardous weather outlook, May 3, 4:03 AM CST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
503 AM CDT Wed May 3 2017

TXZ171>173-183>194-202>209-217>225-228-041000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
503 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated severe storms capable of producing large hail and
damaging straight-line wind gusts are possible this afternoon and
early evening as a cold front moves across the area. The best
chance for severe storms will be along and east of a Georgetown
to Austin to Gonzales line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit storm reports and rainfall
totals.

In the hours before

Special weather statement, May 3, 5:43 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
643 PM CDT WED MAY 3 2017

TXZ193-194-209-040030-
Bastrop TX-Fayette TX-Lee TX-
643 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BASTROP...
SOUTHEASTERN LEE AND FAYETTE COUNTIES UNTIL 730 PM CDT...

At 642 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Lake Somerville Dam to near Smithville.
Movement was east at 35 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Giddings, La Grange, Smithville, Fayetteville, Round Top, Upton,
Carmine, Northrup, Rutersville, Warrenton, Ledbetter, Waldeck, Plum,
Ammannsville, Mullins Prairie, Nechanitz, Serbin, Togo, Rabbs Prairie
and Warda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.

LAT...LON 2974 9677 3000 9736 3030 9667 3029 9664
      3025 9669 3024 9674 3020 9674 3016 9679
      3014 9677 3015 9671 3017 9669 3015 9668
      3014 9665 3008 9663 2996 9657
TIME...MOT...LOC 2342Z 283DEG 34KT 3030 9660 3003 9722

TB3

The radar

The Ft Hood radar (KGRK), 76 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lee

When
May 3, 5:53 PM CST
Where
Lee County, 1.79 mi E of Giddings
Measured
0.88 in hail
Reported by
Public
Coordinates
30.180, -96.900

Hail, Fayette

When
May 3, 6:04 PM CST
Where
Fayette County, 0.6 mi E of Ledbetter
Measured
1 in hail
Reported by
Public
Coordinates
30.150, -96.790

A thunderstorm produced one inch hail in Ledbetter.

Hail, Fayette

When
May 3, 6:15 PM CST
Where
Fayette County, 0.91 mi NE of Warda
Measured
1.75 in hail
Reported by
Public
Coordinates
30.060, -96.910

A thunderstorm produced golf ball size hail in the small community of Warda north of La Grange.

Hail, Medina

When
May 3, 6:30 PM CST
Where
Medina County, 4.98 mi NNE of Hondo Arpt
Measured
1 in hail
Reported by
Public
Coordinates
29.440, -99.160

A thunderstorm produce quarter size hail north of Hondo.

Hail, Fayette

When
May 3, 6:35 PM CST
Where
Fayette County, 3.3 mi NNE of Warrenton
Measured
1.25 in hail
Reported by
Public
Coordinates
30.060, -96.700

A thunderstorm produced half dollar size hail in Round Top.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697292, 697293, 697294, 697295, 697304.